Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 133, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Oct 8, 1997, 7:37 PM CDT for Atchison County, Doniphan County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 8, 1997, 7:37 PM CDT (00:37 UTC)
- Expired
- Oct 8, 1997, 8:30 PM CDT
- In force
- 53 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties
Counties Atchison County, KS, Doniphan County, KS
The radar
The Topeka radar (KTWX), 113 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 8, 7:54 PM CDT | Thunderstorm Wind 70 | Cummings, KS | A trained storm spotter reported a 70 MPH wind gust during a severe thunderstorm at Cummings. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 8, 5:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1094 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 246 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KMCI 090035 RRA
SVRMCI
KSC005-043-090130-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
737 PM CDT WED OCT 8 1997
* SEVERE THUNDERSTORM WARNING FOR
ATCHISON COUNTY - NORTHEAST KANSAS
DONIPHAN COUNTY - NORTHEAST KANSAS
* UNTIL 830 PM CDT
* SOME LOCATIONS AFFECTED
EFFINGHAM BY 740 PM
ATCHISON BY 8 PM
TROY BY 750 PM
* AT 733 PM WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS FROM 10 MILES WEST OF TROY KANSAS TO NEAR EFFINGHAM
MOVING NORTHEAST AT 35 MPH.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT DAMAGING WINDS IN EXCESS
OF 70 MPH.
SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS. FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.
THIS WARNING REPLACES THE TORNADO WARNING WHICH WAS IN EFFECT FOR
WESNTERN ATCHISON COUNTY KANSAS UNTIL 745 PM CDT.
HUDSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 2:40 PM CDT, 4 hours 57 minutes earlier.
Area forecast discussion, Oct 8, 2:40 PM CDT, 4 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 240 PM CDT WED OCT 8 1997 TIMING OF PCPN ENDING FIRST PROBLEM TNGT...CHC FOR SVR ALSO A CONCERN. THEN CLOUDS/LOW POPS PROBLEM FOR FRI. TEMPS AS USUAL...A CONCERN THROUGHOUT. MODELS APPEAR TO HAVE LARGER PICTURE ROUGHLY IN HAND...THO DETAILS NOT SO HOT. VIGOROUS NEGATIVELY TILTED TROF EJECTING NEWD WITH ONE CIRCULATION CENTER MOVG INTO XTRM SW NEB. SECONDARY SHORT WAVE AND ASSOCD SPEED MAX NOW MOVG THRU 4-CORNERS. MODELS HANDLE 2ND FEATURE RATHER POORLY...THO NOT SURE THAT IS NECESSARILY CRITICAL TO FCST. BELIEVE WILL BE ABLE TO END PCPN TNGT WITH FROPA AS UPWARD FORCING ENDS ABOUT THE SAME TIME...ROUGHLY MIDNIGHT WRN ZONES...PRE-DAWN ERN ZONES. AS FOR SVR...DECENT INSTABILITY LACKING...SO WILL HAVE TO DEPEND ON DOWNWARD XFER OF 50 KT JET AND RAPID MOVEMENT OF CELLS TO ACHIEVE SVR CRITERION WINDS. RELATIVELY COOL BL WILL INHIBIT THAT SOME. WONT MENTION SVR IN ZONES...BUT WILL HIT WINDS IN NW CORNER WHERE JET WILL BE LOCATED. IN BTWN SYSTEMS ON THU. FWC LOOKS OK. NEXT POWERHOUSE TROF MOVES INTO WRN US FOR THU NIGHT AND FRI INDUCING LEE TROF AT SFC. DEEP GULF MOISTURE NEVER GETS REALLY THAT FAR AWAY. AS A RESULT...MDT/STG THETA-E ADVECTION SETS UP LATE THU INTO FRI. WONT ADD POPS ATTM AS BEST ADVECTION LOOKS TO BE JUST TO OUR W...BUT LATER SHIFTS WILL WANT TO WATCH. OTRW...FWC LOOKS CLOSE AGAIN (BETTER THAN COOLER FAN). .EAX...NONE. MO...NONE KS...NONE JM
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 7:01 PM CDT | Tornado Warning | EAX | Atchison | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.